Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 56, NWS Kansas City, MO

July 19, 2015Daviess County, Gentry County, Harrison County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 19, 2015, 1:22 AM CDT for Daviess County, Gentry County, Harrison County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2015, 1:22 AM CDT (06:22 UTC)
Expired
Jul 19, 2015, 7:15 AM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Daviess County, MO, Gentry County, MO, Harrison County, MO

The radar

The Pleasant Hill radar (KEAX), 149 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 6.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3374 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.7
Supercell composite
16.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WGUS53 KEAX 190622
FFWEAX
MOC061-075-081-191215-
/O.NEW.KEAX.FF.W.0056.150719T0622Z-150719T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
122 AM CDT SUN JUL 19 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHERN DAVIESS COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTHEASTERN GENTRY COUNTY IN NORTHWESTERN MISSOURI...

* UNTIL 715 AM CDT
    
* AT 121 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE 
  ALREADY FALLEN WITH ADDITIONAL HEAVY RAIN ANTICIPATED FOR THE 
  NEXT FEW HOURS. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BETHANY...ALBANY...GILMAN CITY...PATTONSBURG...NEW HAMPTON...
  COFFEY...DARLINGTON...MCFALL AND MOUNT MORIAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4004 9377 4005 9440 4023 9440 4034 9376

$$

LEIGHTON
1 follow-up statement
024 
WGUS73 KEAX 191155
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 AM CDT SUN JUL 19 2015

MOC061-075-081-191204-
/O.CAN.KEAX.FF.W.0056.000000T0000Z-150719T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARRISON MO-DAVIESS MO-GENTRY MO-
655 AM CDT SUN JUL 19 2015

...THE FLASH FLOOD WARNING FOR SOUTHERN HARRISON...NORTHERN DAVIESS
AND SOUTHEASTERN GENTRY COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. MORE HEAVY RAIN IS ANTICIPATED LATER TODAY...SO 
FLOODING COULD RESUME LATER TODAY.

LAT...LON 4004 9377 4005 9440 4023 9440 4034 9376

$$

LEIGHTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 12:24 AM CDT, 58 minutes earlier.

Area forecast discussion, Jul 19, 12:24 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1224 AM CDT SUN JUL 19 2015

.DISCUSSION...
Issued at 436 PM CDT SAT JUL 18 2015

Forecast for today had issues, what with the morning storms and
cloud cover that lingered into the afternoon, but the mid to late
afternoon and evening hours will still be hot and humid in areas
from Kansas city south. Have dropped much of the heat advisory for
areas from northwest Missouri, and adjacent northeast Kansas,
through northeast and central Missouri for the rest of the day and
into the evening hours. For Kansas City, and areas along Highway 50
and south, heat index values between 100 and 105 will likely persist
into evening hours, so will keep the advisory going for those areas.

For tonight and into Sunday...still looking at the potential of more
thunderstorms to develop late tonight as a frontal boundary,
currently languishing across southeast Nebraska back through central
Kansas, settles south into northern Missouri. Have kept POPs in
northern Missouri for this evening as a result, but without any
notable shortwave on water vapor confidence in storms this evening
is a bit low. However, as the front settles south overnight
convection looks increasingly likely as a weak perturbation, noted
over Colorado this hour, zips east through the locally zonal flow
across the Central Plains. This should spark some early morning
storms in eastern Kansas and Missouri early Sunday morning, with the
activity slowly settling south that morning and perhaps persisting
through much of the day, much like the convection across northern and
western Missouri today. As for the severe potential, it is not
looking quite as good. Early in the morning both 0-3KM and 0-6KM
shear values are a bit low as the mid-level shortwave will still be
to the west as the isentropic ascent ahead of the wave gets storms
going. Later in the day the shear values come up as the shortwave
trough moves through, but expectations are that morning convection
might then mess with the instability, and maybe the shear also, for
the daylight hours Sunday. However, with precipitable water values
running around 2 inches expect moderate to heavy rain from any of the
strong storms.

Otherwise for Sunday...areas of east central Kansas into west central
Missouri is expected to be hot and humid again Sunday. Areas from
Mound City Kansas east through Butler, Harrisonville, Clinton,
Warrensburg and Sedalia might get near heat advisory criteria again
much of the rain and cloud cover expected during the day Sunday might
stay north of Highway 50. Will not issue any heat advisory for
Sunday owing to the high potential for storms to mess up the high
temperatures, but this might be something to watch for Sunday.

Monday and through the work week...more storms will be possible. On
Monday and Monday night another shortwave trough will dig into the
Plains, taking the boundary that settled into Missouri tonight and
pulling it back to the north ahead of the shortwave only to have it
pushed back south as the wave passes Monday night. This will keep the
threat of storms in the forecast through the day Monday and Monday
night. The final push of the front should help clear precipitation
chances from the forecast area for Tuesday and Wednesday, along with
some rather nice afternoon highs in the 80s. But, a building ridge
axis to our west during the mid to late work week periods will bring
a return of 90s late in the work week as well as inducing more
storms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1224 AM CDT SUN JUL 19 2015

Storms currently across northern MO are not expected to impact any of
the TAF sites tonight; thus, VFR conditions should persist through at
least daybreak Sunday. A complex of storms currently over western KS
could reach TAF sites by 15z Sunday, but due to the uncertainty, have
stuck with VCTS for this period. Afterward, winds will veer to the
northeast and primarily VFR conditions are expected.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Cutter
AVIATION...Laflin
Hazardous weather outlook, Jul 18, 4:53 AM CDT, 20 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
453 AM CDT SAT JUL 18 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
453 AM CDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 ISOLATED TO SCATTERED SHOWERS TODAY ARE NOT EXPECTED TO BE SEVERE.
 HEAT INDICES WILL CLIMB TO BETWEEN 101 AND 105 ACROSS THE AREA.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 A FEW SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY. FLOODING
 RAINS ARE POSSIBLE SUNDAY INTO MONDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jul 19, 12:45 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1245 AM CDT SUN JUL 19 2015

MOZ004-005-014-190630-
HARRISON MO-GENTRY MO-DAVIESS MO-
1245 AM CDT SUN JUL 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON...
NORTHWESTERN DAVIESS AND EAST CENTRAL GENTRY COUNTIES UNTIL 130 AM
CDT...

AT 1244 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR NEW HAMPTON...OR NEAR ALBANY...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BETHANY...NEW HAMPTON AND MCFALL.

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 82 AND
97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTHWESTERN MISSOURI.

LAT...LON 4016 9435 4028 9427 4035 9400 4018 9399
      4006 9413
TIME...MOT...LOC 0544Z 280DEG 13KT 4021 9425

LEIGHTON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 12:45 AM CDTSpecial Weather StatementEAXGentry45 min
Jul 19, 1:32 AM CDTFlash Flood WarningEAXGrundy, Mercer, Sullivan6 hr
Jul 19, 1:48 AM CDTSpecial Weather StatementEAXGrundy42 min
Jul 19, 2:39 AM CDTFlash Flood WarningEAXAdair, Linn, Macon, Sullivan6 hr
Jul 19, 3:36 AM CDTHeat AdvisoryEAXBates, Henry17 hr
Jul 19, 3:47 AM CDTFlash Flood WatchEAXAdair, Andrew, Atchison, Buchanan, Caldwell, Carroll and 29 more33 hr
Jul 19, 6:38 AM CDTAreal Flood AdvisoryEAXCarroll, Chariton, Howard, Linn, Livingston, Macon and 1 more3 hr
Jul 19, 6:40 AM CDTAreal Flood AdvisoryEAXAndrew, Holt3 hr
Jul 19, 7:35 AM CDTSevere Thunderstorm WarningEAXGentry, Nodaway, Worth25 min
Jul 19, 8:05 AM CDTSpecial Weather StatementEAXMacon40 min
Jul 19, 8:16 AM CDTSpecial Weather StatementEAXWorth44 min
Jul 19, 8:24 AM CDTFlash Flood WarningEAXChariton, Linn3 hr
Jul 19, 9:17 AM CDTFlash Flood WarningEAXDaviess, Grundy, Harrison3 hr
Jul 19, 11:00 AM CDTRiver Flood WarningEAXRay72 hr
Jul 19, 11:00 AM CDTRiver Flood WarningEAXClay, Ray53 hr
Jul 19, 11:00 AM CDTRiver Flood WarningEAXHoward59 hr
Jul 19, 11:16 AM CDTRiver Flood WarningEAXDaviess, Gentry56 hr
Jul 19, 11:16 AM CDTRiver Flood WarningEAXDaviess, Livingston60 hr
Jul 19, 11:37 AM CDTAreal Flood WarningEAXCarroll, Chariton, Linn, Livingston, Macon, Randolph9 hr
Jul 19, 12:22 PM CDTRiver Flood WarningEAXChariton, Macon61 hr
Jul 19, 2:47 PM CDTRiver Flood WarningEAXJackson, Lafayette, Ray3 days

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.